Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 241, NWS Bismarck, ND

July 31, 2007Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2007, 10:10 PM CDT for Rolette County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2007, 10:10 PM CDT (03:10 UTC)
Expired
Jul 31, 2007, 11:15 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Rolette County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2407 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2407 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2369 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 010311
SVRBIS
NDC079-010415-
/O.NEW.KBIS.SV.W.0241.070801T0310Z-070801T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 1115 PM CDT

* AT 1008 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED NEAR NANSON...OR ABOUT 31
  MILES SOUTHEAST OF BOTTINEAU...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  MYLO AROUND 1025 PM CDT...
  ROLETTE AROUND 1020 PM CDT...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4869 10014 4855 10013 4855 9951 4878 9954

$$

JV
2 follow-up statements
000 
WWUS53 KBIS 010333
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 PM CDT TUE JUL 31 2007

NDC079-010415-
/O.CON.KBIS.SV.W.0241.000000T0000Z-070801T0415Z/
ROLETTE ND-
1031 PM CDT TUE JUL 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHERN ROLETTE COUNTY...

AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MYLO...OR ABOUT 43 
MILES SOUTHEAST OF BOTTINEAU...MOVING EAST AT 35 MPH. OTHER SEVERE 
STORMS WERE SOUTH OF HIGHWAY 66 AND MOVING EAST AT 35 MPH. THOSE 
PEOPLE NEAR HIGHWAY 3 TO NANSON TO MYLO WILL SEE STRONG WINDS AND 
HEAVY RAIN...WITH LARGE HAIL POSSIBLE...THROUGH 1115 PM CDT.

LAT...LON 4869 10014 4855 10013 4855 9951 4878 9954

$$

JV
000 
WWUS53 KBIS 010415
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT TUE JUL 31 2007

NDC079-010426-
/O.EXP.KBIS.SV.W.0241.000000T0000Z-070801T0415Z/
ROLETTE ND-
1116 PM CDT TUE JUL 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ROLETTE COUNTY
EXPIRES AT 1115 PM CDT...

THE SEVERE THUNDERSTORMS HAVE WEAKENED AND NO LONGER POSE A 
SIGNIFICANT THREAT.

LAT...LON 4869 10014 4855 10013 4855 9951 4878 9954

$$

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE JUL 31 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. COLD
FRONT ACROSS NORTHWEST NORTH DAKOTA LATE TUESDAY AFTERNOON. EXPECT
WIDELY SCATTERED THUNDERSTORMS ALONG THE FRONT AS IT TRAVERSES EAST
INTO CENTRAL NORTH DAKOTA BY MIDNIGHT...THEN TO THE EAST BY
MORNING.EASTERN SECTION OF THE CWA HAVE HIGHER DEWPOINTS BUT
STRONGER CAP. HOWEVER FRONT MAY PROVIDE NEEDED LIFT TO OVERCOME CAP.
GENERALLY...SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS EAST TONIGHT.
LINGERING SHOWERS AND THUNDERSTORMS WILL EXIT THE REGION BY
AFTERNOON WEDNESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION
WEDNESDAY NIGHT...THURSDAY AND FRIDAY. NEXT CHANCE FOR THUNDERSTORMS
WILL BE ON FRIDAY NIGHT WITH APPROACHING SHORTWAVE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE LONG TERM BEGINS WITH UPPER LEVEL SHORT WAVE ENERGY PUSHING
THROUGH THE REGION ALONG WITH A SLOW MOVING SURFACE TROUGH. HENCE
HAVE KEPT IN SLIGHT CHANCES OF THUNDER CENTRAL AND EAST SATURDAY
DAYTIME AND THE ENTIRE FA SATURDAY NIGHT. SLIGHTLY ABOVE SEASONAL
TEMPERATURES ALSO SEEMS TO BE THE WAY TO GO SATURDAY AFTERNOON.

AFTER THIS MODELS BECOME MUDDLED AS BOTH THE GFS AND ECMWF SEEM TO
BE HAVING A DIFFICULT TIME EVOLVING A DYNAMIC SHORT WAVE TROUGH
ENTERING THE PACIFIC NORTHWEST FRIDAY NIGHT AND SATURDAY. MODELS
HAVE BEEN FLIP FLOPPING BETWEEN CLOSING OFF THIS WAVE EARLY
ON...WHICH PRODUCES RIDGING OVER OUR REGION SUNDAY AND ACTIVE
WEATHER LATE MONDAY THROUGH TUESDAY...OR SPLITTING THE ENERGY SOUTH
AND NORTH...WHICH PRODUCES A CLOSED LOW OFF THE CA COAST AND A BROAD
TROUGH OVER THE NORTHERN PLAINS/UPPER MIDWEST SUNDAY NIGHT INTO
MONDAY NIGHT. THE LATEST EUROPEAN RUN AT 12Z THIS MORNING IS
SUPPORTING THE LATER SCENARIO. WELL HOLD OFF ON CHANGES FOR NOW AND
SEE WHERE THE TRENDS GO OVER THE NEXT 12-24 HOURS.

&&

.AVIATION...
A SURFACE COLD FRONT WILL PUSH THROUGH THIS EVENING AND OVERNIGHT
INTO WEDNESDAY MORNING WITH ISOLD-SCT TSRA SPREADING WEST AND
CENTRAL THROUGH 12Z. HIGH PRESSURE WILL THEN MOVE IN BEHIND THE
FRONT TONIGHT...GENERALLY CLEARING SKIES AND SHIFTING THE WINDS FROM
THE SOUTH TO THE NORTH WEST TO EAST. NAM MODEL IS DEPICTING AN AREA
OF MVFR CIGS SPREADING OVER THE NORTH CENTRAL AROUND 6Z AND PUSHING
SOUTH TOWARDS BIS AND JMS. THE GFS IS MORE CONSERVATIVE WITH HOLDING
THE BULK OF THE LOW LEVEL RH IN CANADA. MENTIONED SCT020 IN TAF
SITES CENTRAL AND EAST...WHICH MAY NEED MVFR CIGS MENTIONED EITHER
FOR THE EVENING OR MIDNIGHT TAF ISSUANCE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/NH
Hazardous weather outlook, Jul 31, 7:56 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT TUE JUL 31 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
756 AM CDT TUE JUL 31 2007 /656 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HOT DAY WITH NEAR RECORD HIGHS IS EXPECTED TODAY. THE
COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES WILL PUSH THE
HEAT INDEX TO NEAR ADVISORY CRITERIA THIS AFTERNOON. AT THIS TIME
IT APPEARS THAT HUMIDITES WILL FALL DURING THE AFTERNOON AS HIGHS
ARE REACHED...KEEPING HEAT INDICES FROM REACHING ADVISORY CRITERIA.

A COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
LATE THIS AFTERNOON AND TONIGHT BRINGING A CHANCE OF THUNDERSTORMS
TO THE REGION. THERE IS A POSSIBILITY THAT IF THUNDERSTORMS DO
DEVELOP...THEY MAY CONTAIN STRONG GUSTY WINDS. THERE WILL ALSO BE
SOME CONCERN DUE TO SHIFTING WINDS WITH THE COLD FRONT PASSAGE AND
THE POSSIBILITY OF DRY LIGHTNING. FIRE WEATHER OFFICIALS SHOULD
MONITOR THE LATEST FIRE WEATHER FORECASTS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN...MAINLY OVER SOUTHERN
PORTIONS OF THE FORECAST AREA ON WEDNESDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THURSDAY EVENING THROUGH
SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TWH

In the hours before

Local storm report, Jul 31, 7:42 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             DES LACS                48.26N 101.56W
07/31/2007  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jul 31, 7:59 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             BURLINGTON              48.28N 101.43W
07/31/2007  E0.88 INCH       WARD               ND   PUBLIC

0744 PM     HAIL             BURLINGTON              48.28N 101.43W
07/31/2007  E1.00 INCH       WARD               ND   PUBLIC

0735 PM     HAIL             1 W MINOT               48.23N 101.32W
07/31/2007  E0.88 INCH       WARD               ND   PUBLIC

&&

SWICHE
Local storm report, Jul 31, 8:48 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT TUE JUL 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     6 ENE NEWBURG           48.76N 100.81W
07/31/2007                   BOTTINEAU          ND   TRAINED SPOTTER

            ONE FOOT DIAMETER TREES DOWN. KNOCKED OVER GRAIN BIN AND
            AUGER.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:12 PM CDTSevere Thunderstorm WarningBISWard48 min
Jul 31, 7:45 PM CDTSevere Thunderstorm WarningBISBottineau60 min
Jul 31, 9:38 PM CDTSevere Thunderstorm WarningBISBottineau52 min
Jul 31, 11:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.